The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug

Immunol Allergy Clin North Am. 2009 Aug;29(3):481-501. doi: 10.1016/j.iac.2009.04.007.

Abstract

Drug-induced hypersensitivity syndrome (DIHS)/drug rash with eosinophilia and systemic symptoms (DRESS) is a life-threatening adverse reaction characterized by skin rashes, fever, leukocytosis with eosinophilia or atypical lymphocytosis, lymph node enlargement, and liver or renal dysfunction. The syndrome develops 2 to 6 weeks after initiation of administration of a specific drug. It has been demonstrated that various herpesvirus reactivations, in addition to human herpesvirus 6, contribute to internal organ involvement and the relapse of symptoms observed long after discontinuation of the causative drugs. A better understanding of the interplay in the development of DIHS/DRESS has implications for safer and more efficient treatment of this syndrome.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Diagnosis, Differential
  • Drug Eruptions
  • Drug Hypersensitivity / complications
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / immunology
  • Drug Hypersensitivity / physiopathology*
  • Eosinophilia
  • Exanthema
  • Herpesvirus 6, Human / immunology
  • Humans
  • Lupus Erythematosus, Systemic / complications
  • Lupus Erythematosus, Systemic / diagnosis
  • Lupus Erythematosus, Systemic / immunology
  • Lupus Erythematosus, Systemic / pathology
  • Lupus Erythematosus, Systemic / physiopathology
  • Renal Insufficiency
  • Roseolovirus Infections / complications
  • Roseolovirus Infections / immunology
  • Sepsis
  • Time Factors
  • Withholding Treatment